Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 64, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 9, 2016, 2:37 PM CDT for Harper County, Kingman County, Kansas. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2016, 2:37 PM CDT (19:37 UTC)
- Expired
- May 9, 2016, 3:00 PM CDT
- In force
- 23 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Harper County, KS, Kingman County, KS
The radar
The Wichita radar (KICT), 76 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 3:10 PM CDT | HAIL 1 | Cunningham, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 2:07 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2572 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
777
WUUS53 KICT 091937
SVRICT
KSC077-095-092000-
/O.NEW.KICT.SV.W.0064.160509T1937Z-160509T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
237 PM CDT MON MAY 9 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN HARPER COUNTY IN SOUTH CENTRAL KANSAS...
KINGMAN COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 300 PM CDT
* AT 235 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
OF NASHVILLE...OR 17 MILES NORTHWEST OF ATTICA...MOVING NORTHEAST AT
30 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
KINGMAN...HARPER...ATTICA...CUNNINGHAM...NASHVILLE...WILLOWDALE...RAGO...
ZENDA...SPIVEY...CLEVELAND...DANVILLE...PENALOSA...RUNNYMEDE...KINGMAN
AIRPORT AND CRYSTAL SPRINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3738 9835 3739 9846 3773 9847 3773 9798
3722 9786 3714 9835
TIME...MOT...LOC 1935Z 216DEG 24KT 3735 9852
HAIL...1.50IN
WIND...60MPH
$$
METZGER1 follow-up statement
391
WWUS53 KICT 091950
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
250 PM CDT MON MAY 9 2016
KSC077-095-092000-
/O.CON.KICT.SV.W.0064.000000T0000Z-160509T2000Z/
HARPER KS-KINGMAN KS-
250 PM CDT MON MAY 9 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR NORTHWESTERN HARPER AND WESTERN KINGMAN COUNTIES...
AT 249 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER NASHVILLE...OR
17 MILES NORTHWEST OF ATTICA...MOVING NORTHEAST AT 30 MPH.
HAZARD...PING PONG BALL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
TO ROOFS...SIDING...WINDOWS...AND VEHICLES.
LOCATIONS IMPACTED INCLUDE...
ATTICA...CUNNINGHAM...NASHVILLE...WILLOWDALE...ZENDA...SPIVEY...PENALOSA
AND CRYSTAL SPRINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3738 9835 3739 9846 3773 9847 3773 9817
3718 9812 3714 9835
TIME...MOT...LOC 1949Z 216DEG 24KT 3743 9845
HAIL...1.50IN
WIND...<50MPH
$$
HAYESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 12:41 PM CDT, 1 hour 56 minutes earlier.
Area forecast discussion, May 9, 12:41 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1241 PM CDT MON MAY 9 2016 .SYNOPSIS... ISSUED AT 352 AM CDT MON MAY 9 2016 SURFACE OBSERVATIONS SHOW THE DRY LINE RESPONSIBLE FOR SUNDAY EVENINGS SEVERE THUNDERSTORMS CURRENTLY EXTENDING NORTH TO SOUTH ALONG A LINE FROM THE FAR EASTERN PORTIONS OF THE PANHANDLE OF TEXAS/OKLAHOMA NORTHWARD THROUGH DODGE CITY AND INTO APPROXIMATELY NESS CITY KANSAS. CONTINUED MOISTURE ADVECTION ASSOCIATED WITH A STRONG LOW-LEVEL JET DURING THE OVERNIGHT AND INTO THE EARLY MORNING HOURS ALLOWED FOR ONGOING CONVECTION TO CONTINUE THROUGH MUCH OF THE EARLY MORNING HOURS...ALONG WITH THE DEVELOPMENT OF ADDITIONAL STORMS ACROSS SOUTH CENTRAL KANSAS. && .SHORT TERM...(TODAY THROUGH WEDNESDAY NIGHT) ISSUED AT 352 AM CDT MON MAY 9 2016 THE MAIN FORECAST CONCERN WILL BE THE POTENTIAL TO SEE STRONG THUNDERSTORMS THROUGH THE MORNING HOURS AND SEVERE THUNDERSTORMS ONCE AGAIN LATER THIS AFTERNOON AND EVENING. WITH MOISTURE TRANSPORT/WARM AIR ADVECTION CONTINUING ACROSS THE REGION THIS MORNING AND UPPER-LEVEL ENERGY...EVIDENT ON WATER VAPOR SATELLITE IMAGERY...BEGINNING TO EJECT OUT OF THE PANHANDLE OF TEXAS THINKING ANOTHER ROUND OF ELEVATED THUNDERSTORMS WILL BE POSSIBLE LATER THIS MORNING PRIMARILY ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. CHANCES LOOK MORE LIKELY ACROSS SOUTHEAST KANSAS THIS MORNING AS MOISTURE TRANSPORT IS MORE IMPRESSIVE. ELEVATED MORNING CONVECTION MAY LINGER INTO THE LATE MORNING/EARLY AFTERNOON HOURS ACROSS SOUTHEAST KANSAS. WITH ELEVATED INSTABILITY APPROACHING 1000 J/KG AND AROUND 30KT OF 1-7KM BULK SHEAR...A FEW STORMS THROUGH THE EARLY AFTERNOON COULD BE STRONG WITH THE PRIMARY THREAT BEING SMALL HAIL AND GUSTY WINDS DUE TO DRY LOW-LEVEL AIR AND STEEP LAPSE RATES BETWEEN 850-600MB. LATER THIS AFTERNOON...SEVERE THUNDERSTORMS LOOKS POSSIBLE AGAIN AS CONVECTION WILL REDEVELOP ALONG THE DRY LINE. AS THE CAPPING INVERSION WEAKENS THROUGHOUT THE EARLY AFTERNOON...EXPECT THUNDERSTORMS TO DEVELOP AROUND APPROXIMATELY 2-3PM. AS FOR INITIATION...ALTHOUGH MODEL SOLUTIONS DIVERGE ON THE PLACEMENT OF THE DRY LINE BY THE EARLY TO MID AFTERNOON...THE OVERALL MODEL CONSENSUS IS FOR INITIATION TO TAKE PLACE ALONG AND/OR WEST OF THE I-135 CORRIDOR. WITH STEEPENING MID-LEVEL LAPSE RATES AND INCREASING MOISTURE TRANSPORT...CAPE VALUES SHOULD INCREASE TO AT LEAST 2500-3500 J/KG BY THE MID TO LATE AFTERNOON. THE 0-6KM DEEP LAYER SHEAR LOOKS FAIRLY IMPRESSIVE WITH VALUES OF 35-45KT...HOWEVER SHEAR LOOKS TO DECREASE AS YOU MOVE NORTH ALONG THE DRY LINE INTO CENTRAL KANSAS. THE COMBINATION OF A HIGHLY UNSTABLE AIRMASS AND MODERATE SHEAR...THE ATMOSPHERE WILL BE SUPPORTIVE OF SUPERCELL THUNDERSTORMS...WITH HIGHER CONFIDENCE ACROSS SOUTH CENTRAL KANSAS DUE TO THE INCREASED LEVEL OF SHEAR. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARILY THREATS...HOWEVER GIVEN THE BACKING SURFACE WINDS AND INCREASED LOW- LEVEL SHEAR TOWARDS THE EVENING HOURS...A TORNADO OR TWO CANNOT BE RULED OUT...ESPECIALLY ACROSS SOUTH CENTRAL INTO PORTIONS OF SOUTHEAST KANSAS. TONIGHT...AS THE MAIN UPPER-LEVEL WAVE CONTINUES TO EJECT OUT ACROSS THE CENTRAL AND SOUTHERN PLAINS...COUPLED WITH LINGERING ELEVATED INSTABILITY...COULD SEE THE STRONG TO SEVERE THUNDERSTORMS LINGER ACROSS SOUTHEAST KANSAS. BY TUESDAY MORNING THINGS SHOULD BEGIN TO DRY OUT AND WARM UP INTO THE LOW TO MID 80S AS WEAK UPPER-LEVEL RIDING MOVES OVERHEAD BRIEFLY. THE NEXT WAVE OF THUNDERSTORMS IS PROGGED TO ARRIVE LATE TUESDAY NIGHT INTO WEDNESDAY AS A COLD FRONT WILL BEGIN TO PUSH SOUTHEAST ACROSS THE REGION. AS THIS FRONTAL BOUNDARY PUSHES SOUTHEAST DURING THE DAY ON WEDNESDAY...STRONG TO SEVERE STORMS LOOK POSSIBLE ALONG AND EAST OF THE KANSAS TURNPIKE GIVEN THE AMOUNT OF UNSTABLE AIR IN PLACE AND DECENT SHEAR RIGHT ALONG THE ADVANCING COLD FRONT. AFTERNOON HIGHS ON WEDNESDAY WILL BE HIGHLY DEPENDENT ON THE SPEED OF THE COLD FRONT MOVING THROUGH THE REGION...THEREFORE EXPECT ADJUSTMENTS TO BE MADE AS WE GET CLOSER AND CONFIDENCE IN TIMING IS HIGHER. .LONG TERM...(THURSDAY THROUGH SUNDAY) ISSUED AT 352 AM CDT MON MAY 9 2016 THURSDAY WE WILL GET A BREAK FROM THE THUNDERSTORM ACTIVITY AS A POST FRONTAL DRY AIRMASS DROPS SOUTH ACROSS THE REGION. BEGINNING ON FRIDAY...CHANCES FOR SHOWERS AND THUNDERSTORMS...ALBEIT NOT WIDESPREAD AT THIS TIME...WILL RETURN TO THE REGION THROUGH THE WEEKEND. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 1234 PM CDT MON MAY 9 2016 MAIN ISSUE WILL BE CIGS AND STORMS THIS AFTERNOON AND EVENING ACROSS THE FORECAST AREA. A SCT-BKN DECK OF 2500 TO 3500 WILL EXIST FOR ALL SITES THIS AFTERNOON. STORMS ARE EXPECTED TO FIRE FROM THE FLINT HILLS EAST AFTER 19-20Z AND MOVE EASTWARD. THIS WILL AFFECT KCNU AND BRING ABOUT VCTS AND A BKN DECK AT 2500 AND LOWER IN IMMEDIATE VICINITY OF STORMS. FURTHER WEST...STORMS WILL FIRE ALONG THE DRY LINE AFTER 21Z AND AFFECT KSLN AND KICT...AND POSSIBLY KHUT. ONCE AGAIN VCTS AND CIGS OF 2500 ARE POSSIBLE AND LOWER IN IMMEDIATE VICINITY OF STORMS. AFTER ABOUT 3-4Z AT ALL SITES...VFR CONDITIONS WILL PREVAIL. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 81 57 86 59 / 40 30 10 20 HUTCHINSON 81 55 86 57 / 40 20 10 20 NEWTON 79 57 84 58 / 40 30 10 20 ELDORADO 78 58 84 60 / 40 30 10 20 WINFIELD-KWLD 80 57 86 61 / 40 30 10 20 RUSSELL 80 53 81 52 / 30 20 10 40 GREAT BEND 80 53 83 53 / 20 20 10 30 SALINA 79 55 84 56 / 40 30 10 30 MCPHERSON 80 55 85 57 / 40 30 10 30 COFFEYVILLE 76 62 85 65 / 60 50 10 20 CHANUTE 75 62 85 63 / 60 50 10 20 IOLA 75 62 84 62 / 60 50 10 20 PARSONS-KPPF 76 62 84 64 / 60 50 10 20 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...JMR SHORT TERM...JMR LONG TERM...JMR AVIATION...CWH
Hazardous weather outlook, May 9, 11:59 AM CDT, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1159 AM CDT MON MAY 9 2016 KSZ032-033-047>053-067>072-082-083-091>096-098>100-101700- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1159 AM CDT MON MAY 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS, EAST CENTRAL KANSAS, SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO REDEVELOP TODAY AND CONTINUE INTO THE OVERNIGHT HOURS. BEGINNING AFTER THE 1 PM TIME FRAME...SEVERE STORMS ARE EXPECTED TO DEVELOP IN THE FLINT HILLS REGION AND EAST. THE PRIMARY THREATS WILL BE GOLF BALL SIZED HAIL AND WINDS TO 65 MPH. A TORNADO OR TWO CANNOT BE RULED OUT. A SECOND ROUND OF STORMS WITH SIMILAR THREATS IS POSSIBLE AROUND 4 PM OR LATER ALONG THE DRYLINE WHICH IS SITUATED FROM NEAR LINCOLN TO MEDICINE LODGE. ACROSS FAR SOUTH CENTRAL AND SOUTHEAST KANSAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE ARE PERIODIC CHANCES FOR THUNDERSTORMS FROM TUESDAY EVENING THROUGH SUNDAY. THERE IS CONSIDERABLE UNCERTAINTY IN THE DETAILS...BUT SOME STRONG STORMS ARE PROBABLE. AT THIS TIME...THE THREAT FOR ORGANIZED SEVERE WEATHER IS LOW. THIS MAY CHANGE...SO CHECK LATER OUTLOOKS FOR UPDATED INFORMATION. .SPOTTER INFORMATION STATEMENT... A FEW STORM SPOTTERS WILL BE NEEDED LATER THIS AFTERNOON...MAINLY ALONG AND EAST OF A LINE FROM SALINA TO WICHITA TO WELLINGTON. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT: HTTP://WEATHER.GOV/WICHITA/HWO/
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 7:30 PM CDT | Special Weather Statement | ICT | Harper | 30 min |
| May 8, 8:02 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 58 min |
| May 8, 8:39 PM CDT | Special Weather Statement | ICT | Reno | 36 min |
| May 8, 8:45 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno | 21 min |
| May 8, 9:59 PM CDT | Special Weather Statement | ICT | Harper | 31 min |
| May 8, 10:16 PM CDT | Special Weather Statement | ICT | Russell | 29 min |
| May 8, 10:29 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 61 min |
| May 8, 11:06 PM CDT | Tornado Warning | ICT | Russell | 39 min |
| May 8, 11:28 PM CDT | Tornado Warning | ICT | Lincoln, Russell | 47 min |
| May 8, 11:53 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 67 min |
| May 9, 12:21 AM CDT | Areal Flood Warning | ICT | Russell | 9 hr |
| May 9, 1:02 AM CDT | Special Weather Statement | ICT | Lincoln | 28 min |
| May 9, 1:29 AM CDT | Special Weather Statement | ICT | Lincoln | 31 min |
| May 9, 1:54 AM CDT | Special Weather Statement | ICT | Lincoln | 36 min |
| May 9, 2:29 AM CDT | Special Weather Statement | ICT | Sedgwick | 46 min |
| May 9, 2:33 AM CDT | Special Weather Statement | ICT | Lincoln | 27 min |
| May 9, 2:35 AM CDT | Special Weather Statement | ICT | McPherson | 40 min |
| May 9, 2:51 AM CDT | Special Weather Statement | ICT | Butler | 24 min |
| May 9, 9:15 AM CDT | Areal Flood Warning | ICT | Russell | 9 hr |
| May 9, 3:00 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman | 45 min |
| May 9, 3:17 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 43 min |
| May 9, 3:44 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman | 46 min |
| May 9, 3:50 PM CDT | Severe Thunderstorm Warning | ICT | Reno, Rice | 40 min |
| May 9, 4:02 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 43 min |
| May 9, 4:22 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Kingman, Reno, Sedgwick | 38 min |
| May 9, 4:28 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman | 37 min |
| May 9, 4:34 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Rice | 41 min |
| May 9, 4:49 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman, Sumner | 41 min |
| May 9, 5:06 PM CDT | Special Weather Statement | ICT | Harvey, McPherson, Sedgwick | 24 min |
| May 9, 5:10 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 35 min |
| May 9, 5:17 PM CDT | Special Weather Statement | ICT | Sumner | 28 min |
| May 9, 5:29 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Sumner | 46 min |
| May 9, 5:35 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Marion, Saline | 20 min |
| May 9, 5:41 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Sedgwick | 49 min |
| May 9, 5:43 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 47 min |
| May 9, 6:02 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey, Sedgwick | 43 min |
| May 9, 6:10 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Sumner | 50 min |
| May 9, 6:26 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 49 min |
| May 9, 6:30 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Marion | 33 min |
| May 9, 6:58 PM CDT | Special Weather Statement | ICT | Chase | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.